An alternative estimator for the shape parameter in the negative binomial distribution

Benn Robertson, Thomas Fung, Neville Weber

    Research output: Contribution to journalArticle

    Abstract

    Best and Gipps (1974) showed that the negative binomial distribution can be approximated closely by a gamma distribution. Using the moment estimators for the parameters in the gamma distribution, we use the approach of Best and Gipps to propose an alternative estimator for the shape parameter a which, while biased, appears to perform better in many situations, both in terms of mean square error and percentile measure, than its key competitor, namely the method of moments estimator.

    Original languageEnglish
    Pages (from-to)34-42
    Number of pages9
    JournalThe Mathematical Scientist
    Volume38
    Issue number1
    Publication statusPublished - Jun 2013

    Fingerprint Dive into the research topics of 'An alternative estimator for the shape parameter in the negative binomial distribution'. Together they form a unique fingerprint.

    Cite this